Oklahoma, 2023

Drought in Oklahoma, December 1 to 19, 2023

December 1 to 19, 2023 · NWS OUN · 7 events in 7 counties and zones

The first two weeks of December 2023 were dry across much of Oklahoma, particularly for southern areas. This allowed severe drought to persist.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

The first two weeks of December 2023 were dry across much of Oklahoma, particularly for southern areas. This allowed severe drought to persist.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Nov 30, 10:53 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Nov 30, 10:53 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1053 PM CST Thu Nov 30 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 237 PM CST Thu Nov 30 2023

Tonight: Lingering precipitation areas (showers and a few
thunderstorms) will continue shifting north and east with time.
Early afternoon water vapor captures a well defined upper wave/vort
max advancing across west Texas. This has aided in the development
of widely scattered showers (and a few thunderstorms) in an arc
from western-north Texas into central and southeast Oklahoma.
Activity is expected to continue drifting further north and east
with time this evening.

There remains a low (20-30%) chance for a few strong to severe
thunderstorms through this evening, generally south of the I-40
corridor. Objective mesoanalysis/short-range guidance depicts
sufficient (elevated) instability (500-1500 J/kg MUCAPE) and deep-
layer wind shear such that a few organized storms (with a large hail
threat) may emerge across the aforementioned area. A more focused
area of severe potential may (~10-15%) develop beneath/near the
upper low (i.e. coldest temperatures aloft/steepest lapse rates)
from western-north Texas into far southern Oklahoma towards
sunset. However, signal for development in this regime is highly
uncertain, with only one or two hi-res guidance members showing
organized/sustained storm potential here.

Finally, potential for (mixed) wintry precipitation types across
far northwestern Oklahoma continues to appear quite limited in
space/time/impact. The axis of a heavier precipitation band,
along the periphery of an evolving/deepening surface low, looks to
remain centered to the northwest of the forecast area through
early Friday. Additionally, temperature observations behind a weak
surface front remain in the low to the mid-40s across far
northwest Oklahoma. While column cooling may be enough for a few
flakes/ice pellets to mix in with rain, surface impacts are
expected to remain very limited, confined to grassy/elevated
surfaces and/or brief reductions in visibility, and may only be
noted across a small sliver of the area (Harper County).

Friday: Dry weather returns along with the coldest day of the
upcoming 7-day period. A post-frontal airmass will settle into
portions of northern Oklahoma by early Friday. Temperatures are
expected to run from the 40s here to low-60s across the Red River
Valley. Despite broad troughing across the Western U.S., synoptic
descent should promote dry surface weather during the day.

Ungar

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 237 PM CST Thu Nov 30 2023

Pleasant weather, with perhaps an extended period of above average
temperatures, is forecast from the weekend into the following work
week. Despite (aforementioned) broad western troughing to at the
beginning of the period, it appears as though main upper impulses
within the flow will remain north of the forecast area. Combined
with limited near-surface moisture, dry surface weather is
expected. Temperatures, especially for southern Oklahoma/north
Texas, may run +5-15 degrees (in the low to mid-60s) for much of
the period.

Ungar

&&

.AVIATION...
(06Z TAFS)
Issued at 1050 PM CST Thu Nov 30 2023

Precipitation will end over all terminals after 06Z. Expect IFR
to MVFR cigs through 20Z Friday for most terminals, with
restricted vsby due to BR over DUA through 12Z. A wind shift from
the west and northwest is ongoing. Some brief gusts to less than
20 kt could accompany this shift. Flight conditions will slowly
improve after 18Z Friday cigs lift.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  39  50  35  59 /  80   0   0   0
Hobart OK         34  53  33  61 /  70   0   0   0
Wichita Falls TX  39  57  40  68 /  30   0   0   0
Gage OK           27  46  27  49 /  60   0   0   0
Ponca City OK     37  43  30  52 / 100   0   0   0
Durant OK         44  59  39  67 /  50   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...03
Hazardous weather outlook, Nov 30, 10:54 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1054 PM CST Thu Nov 30 2023

OKZ004>048-050>052-TXZ083>090-020500-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1054 PM CST Thu Nov 30 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

No hazardous weather is expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Nov 30, 6:56 PM CST, 5 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
656 PM CST Thu Nov 30 2023

OKZ006-007-011>013-018>020-010130-
Major OK-Garfield OK-Payne OK-Kingfisher OK-Logan OK-Alfalfa OK-
Grant OK-Noble OK-
656 PM CST Thu Nov 30 2023

...Strong thunderstorms will impact portions of northeastern
Kingfisher, southwestern Noble, southern Alfalfa, southwestern Grant,
northwestern Logan, west central Payne, Garfield and eastern Major
Counties through 730 PM CST...

At 656 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Aline to 3 miles south of Ames to 5 miles
northwest of Dover to near Crescent. Movement was northeast at 40
mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enid, Cherokee, Hennessey, Crescent, Helena, Waukomis, Lahoma,
Covington, Ringwood, Dover, Drummond, Carmen, Cleo Springs, Marshall,
Goltry, Breckenridge, Ames, Meno, Mulhall, and Jet.

This includes Interstate 35 between mile markers 167 and 175.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3685 9827 3606 9725 3586 9761 3599 9794
      3623 9828 3639 9843 3656 9850
TIME...MOT...LOC 0056Z 218DEG 34KT 3649 9843 3620 9820 3604 9797 3592
9761

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Nov 30, 7:41 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Norman OK
741 PM CST Thu Nov 30 2023

OKZ045-046-050-010230-
Love OK-Carter OK-Jefferson OK-
741 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of central Jefferson,
northwestern Love and southwestern Carter Counties through 830 PM
CST...

At 741 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Sugden, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waurika, Healdton, Ringling, Ryan, Sugden, Grady, and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 9762 3398 9764 3399 9767 3398 9769
      3401 9799 3419 9799 3425 9748 3396 9749
TIME...MOT...LOC 0141Z 271DEG 30KT 3411 9791

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Nov 30, 7:50 PM CST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Norman OK
750 PM CST Thu Nov 30 2023

OKZ019-024>026-029-030-010230-
Logan OK-Oklahoma OK-Canadian OK-Pottawatomie OK-Cleveland OK-
Lincoln OK-
750 PM CST Thu Nov 30 2023

...Strong thunderstorms will impact portions of Oklahoma,
southwestern Lincoln, north central Cleveland, southern Logan,
northeastern Canadian and northwestern Pottawatomie Counties through
830 PM CST...

At 750 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Yukon to near Oklahoma
City to near Moore. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oklahoma City, northwestern Norman, Edmond, Moore, Midwest City, Del
City, Guthrie, Yukon, Bethany, Choctaw, Warr Acres, The Village,
Piedmont, Harrah, McLoud, Spencer, Nichols Hills, Jones, Nicoma Park,
and Luther.

This includes the following highways...
 Interstate 35 between mile markers 111 and 159.
 Interstate 40 between mile markers 146 and 173.
 Interstate 44 between mile markers 116 and 158.
 Interstate 240 between mile markers 1 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 9749 3549 9762 3559 9791 3573 9773
      3573 9768 3577 9767 3593 9747 3580 9709
      3548 9692
TIME...MOT...LOC 0150Z 234DEG 40KT 3559 9781 3552 9758 3533 9748

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Nov 30, 7:56 PM CST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Norman OK
756 PM CST Thu Nov 30 2023

OKZ040>042-046-010245-
Carter OK-Garvin OK-Pontotoc OK-Murray OK-
756 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of southeastern Garvin,
northwestern Carter, western Pontotoc and northern Murray Counties
through 845 PM CST...

At 756 PM CST, Doppler radar was tracking a strong thunderstorm near
Hennepin, moving east at 55 mph.

HAZARD...Wind gusts of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sulphur, Davis, Wynnewood, Stratford, Roff, Elmore City, Katie,
Fitzhugh, Hickory, Hennepin, Vanoss, and Scullin.

This includes Interstate 35 between mile markers 53 and 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3442 9739 3459 9746 3488 9681 3456 9664
TIME...MOT...LOC 0156Z 251DEG 48KT 3454 9731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

03
Special weather statement, Nov 30, 8:11 PM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Norman OK
811 PM CST Thu Nov 30 2023

OKZ046-010245-
Carter OK-
811 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of southern Carter
County through 845 PM CST...

At 811 PM CST, Doppler radar was tracking a strong thunderstorm near
Wilson, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Lone Grove, Healdton, Wilson, Dickson, Springer, Gene Autry,
Lake Murray, and Overbrook.

This includes Interstate 35 between mile markers 25 and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3423 9756 3433 9697 3407 9697 3407 9756
TIME...MOT...LOC 0211Z 264DEG 43KT 3415 9747

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

03
Special weather statement, Nov 30, 9:01 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Norman OK
901 PM CST Thu Nov 30 2023

OKZ046-047-051-052-010345-
Carter OK-Johnston OK-Marshall OK-Bryan OK-
901 PM CST Thu Nov 30 2023

...A strong thunderstorm will impact portions of southern Johnston,
northwestern Bryan, southeastern Carter and northern Marshall
Counties through 945 PM CST...

At 901 PM CST, Doppler radar was tracking a strong thunderstorm over
Mannsville, moving east at 45 mph.

HAZARD...Wind gusts of 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Tishomingo, Dickson, Mannsville, Ravia, Wapanucka,
Milburn, Fillmore, Russett, Coleman, Nida, Little City, and Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3410 9705 3425 9705 3439 9641 3408 9641
TIME...MOT...LOC 0301Z 264DEG 39KT 3418 9687

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

03

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Atoka

When
December 1, 12:00 AM CST to December 19, 11:59 PM CST
Where
Atoka forecast zone
Reported by
Drought Monitor
Coordinates
34.374, -96.038 (the zone’s center; the record gives no point)

Drought, Coal

When
December 1, 12:00 AM CST to December 19, 11:59 PM CST
Where
Coal forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -96.298 (the zone’s center; the record gives no point)

Drought, Greer

When
December 1, 12:00 AM CST to December 19, 5:59 AM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Harmon

When
December 1, 12:00 AM CST to December 19, 11:59 PM CST
Where
Harmon forecast zone
Reported by
Drought Monitor
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM CST to December 19, 5:59 AM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kiowa

When
December 1, 12:00 AM CST to December 19, 5:59 AM CST
Where
Kiowa forecast zone
Reported by
Drought Monitor
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

Drought, Tillman

When
December 1, 12:00 AM CST to December 19, 5:59 AM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147291, 1147292, 1147294, 1147295, 1147296, 1147297, 1147298.